Format

Send to

Choose Destination
See comment in PubMed Commons below
Am Fam Physician. 2005 Mar 15;71(6):1105-10.

Mildly elevated liver transaminase levels in the asymptomatic patient.

Author information

1
Keck School of Medicine, University of Southern California, Los Angeles, California, USA.

Erratum in

  • Am Fam Physician. 2005 Jul 1;72(1):41.

Abstract

Mild elevations in liver chemistry tests such as alanine transaminase and aspartate transaminase can reveal serious underlying conditions or have transient and benign etiologies. Potential causes of liver transaminase elevations include viral hepatitis, alcohol use, medication use, steatosis or steatohepatitis, and cirrhosis. The history should be thorough, with special attention given to the use of medications, vitamins, herbs, drugs, and alcohol; family history; and any history of blood-product transfusions. Other common health conditions, such as diabetes, heart disease, and thyroid disease, can cause or augment liver transaminase elevations. The recent American Gastroenterological Association guideline regarding the evaluation and management of abnormal liver chemistry tests proposes a practical, algorithmic approach when the history and physical examination do not reveal the cause. In addition to liver chemistries, an initial serologic evaluation includes a prothrombin time; albumin; complete blood count with platelets; hepatitis A, B, and C serologies; and iron studies. Depending on the etiology, management strategies may include cessation of alcohol use, attention to medications, control of diabetes, and modification of lifestyle factors such as obesity. If elevations persist after an appropriate period of observation, further testing may include ultrasonography and other serum studies. In some cases, biopsy may be indicated.

PMID:
15791889
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for American Academy of Family Physicians
    Loading ...
    Support Center